Mississippi, 2026Tornado and Damaging Wind in Mississippi, March 16, 2026
March 16, 2026 · NWS MOB · 2 events in 1 county or zone
A line of thunderstorms during the overnight hours of 3/16/26 produced |significant swaths of damaging winds just north of the Highway 84|corridor and an EF1 tornado closer to West King, MS.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms during the overnight hours of 3/16/26 produced |significant swaths of damaging winds just north of the Highway 84|corridor and an EF1 tornado closer to West King, MS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 16, 12:22 AM CST, 13 minutes earlier. Its key messages:
- Issued at 121 AM CDT Mon Mar 16 2026
- Severe storms are possible through sunrise this morning. A strong (EF2+) tornado can not be ruled out near or east of the I-65 corridor.
- HIGH risk of rip currents today for coastal Alabama and northwest Florida beaches.
- Gale conditions are expected across much of the coastal waters today in the wake of the strong cold front.
- A freeze is expected across the region early Tuesday and Wednesday mornings, with the exception of the immediate coast.
Area forecast discussion, Mar 16, 12:22 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
122 AM CDT Mon Mar 16 2026
...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...
.KEY MESSAGES...
Issued at 121 AM CDT Mon Mar 16 2026
- Severe storms are possible through sunrise this morning. A
strong (EF2+) tornado can not be ruled out near or east of the
I-65 corridor.
- HIGH risk of rip currents today for coastal Alabama and
northwest Florida beaches.
- Gale conditions are expected across much of the coastal waters
today in the wake of the strong cold front.
- A freeze is expected across the region early Tuesday and
Wednesday mornings, with the exception of the immediate coast.
&&
.DISCUSSION...
Issued at 121 AM CDT Mon Mar 16 2026
There is a lot to talk about in the first 24 hours of the
forecast, so that will be the focus of this discussion. Here are
our latest thoughts regarding the impacts we are concerned about:
Strong to Severe Storms: A strong influx of low level moisture
continues to surge northward late this evening with 340+K theta
currently spread across much of southeast Mississippi into
southwest Alabama along with resultant lower 70s dewpoints as far
north as Citronelle in northern Mobile county eastward to Atmore
in Escambia county then southeast to near Pensacola, FL. Latest
04z special soundings from both Birmingham, AL (BMX) and
Slidell/New Orleans (LIX) indicate very steep lapse rates residing
just above a weak capping inversion between the 800-700mb layer.
Capping may be slightly stronger over our area but this may be
offset some by the increased low level moisture. In addition,
hodographs indicate the presence of impressive shear with long
cyclonically curved hodographs in place with 30-35 kts within the
lowest 1km. Very steep/extreme lapse rates around 8.5 c/km in the
layer above the inversion. This environment, though conditional,
is potentially quite volatile and would support the potential
higher end severe potential, including damaging winds up to 70
mph, hail up to golfballs, and the potential for a few strong
tornadoes (EF2+).
The primary evolution is still a bit uncertain as it will greatly
depend upon when mid level height falls and associated large scale
forcing overspreads the conditionally very unstable and highly
sheared environment currently in place which would lift out the
remaining capping inversion. Latest high resolution model guidance
is suggesting that supercell storms are likely to form along a
couple of noted pre-frontal surface troughs. Latest surface analysis
as of 0530z places one surface convergence band across interior
southwest Alabama near Thomasville southwestward to the Mississippi
Gulf Coast near Biloxi. Another convergence band was observed across
south-central Alabama near Greenville southward to the western
Florida Panhandle just east of Pensacola. As the trough digs
southeast over the next few hours, storms should begin to intensify
in the vicinity of these pre-frontal convergence bands. There still
is some uncertainty even at this late hour regarding the severe
potential ahead of the cold front. Much of the latest high
resolution model guidance supports this development especially as
the western convergence boundary moves east of I-65 after roughly
07z. This would result in the greatest semi-discrete supercell
threat across south-central Alabama into the western Florida
Panhandle where if supercells materialize would be where potentially
strong tornadoes, hail up to golfball size, and wind gusts
potentially greater than 70 mph.
Further west, a line of strong to isolated severe storms continue
along a strong cold front just to the west of the I-59 corridor in
Mississippi as of 06z. These storms have been undercut by cold near
surface outflow over the past few hours as overall instability has
not been great enough to balance the intense shear where prefrontal
dewpoints have only been in the lower 60s and the best forcing aloft
has remained just west of the front. This seems to be changing
though as storms have started to catch up with the outflow as the
QLCS is moving into a more thermodynamically favorable environment
and as the upper trough is now starting to overspread the front.
Storms appear to be intensifying now within this line and will
likely continue to strengthen as they move east across southeast
Mississippi and interior southwest Alabama over the next 1 to 3
hours. Severe thunderstorms within the line will be capable of
damaging winds up to 70 mph and a few tornadoes, some which could be
strong (EF2+), where meso-vorticies can develop within the line where
bowing segments allow 0-3 km shear vectors to become more favorably
normal to the line. This line should pose a severe threat as it
sweeps through the entire area through about sunrise.
Following the passage of the front, much colder temperatures should
rush in with temperatures rapidly falling into the 50s. Strong
forcing with the sharp upper trough should maintain steep lapse
rates and favorably strong shear above the frontal inversion to
support the potential for elevated supercells after sunrise across
the area, especially along and east of I-65 and along the coast.
Here, most unstable CAPE (MUCAPE) remains between 750-1000j/kg along
with lapse rates still around 7.5 c/km. Hodographs above the frontal
inversion are still long and cyclonically curved with roughly 25-30
kts of shear within this layer. This could support a round of severe
hail especially as the greatest instability resides within the
favorable hail growth region. Considering the combination of
CAPE/Shear/Helicity, would not rule out hail sizes upwards of half
dollar to golfball.
After this round of storms moves through between 12z-16z, much
colder temperatures will advance southward and then attention will
turn to a potential round of convectively induced winter type
precipitation. See the main discussion below. /JLH
Wintry Mix Potential This Morning: Believe it or not, there is at
least a small potential for a wintry mix to be observed over our
far northwestern zones (Wayne/Choctaw/Clarke/Wilcox counties) between
9am-noon. This is due to a band of light precip being driven by
700-500mb forcing in association with the mid level trough.
Forecast soundings are supportive of some snow/sleet being mixed
in with the light rain in the band. Given warm ground temperatures,
surface temps above freezing, and the brief nature of the precip,
no impact or accumulation is expected. Just wanted to mention
this so nobody is caught off guard if some brief sleet or snow is
observed.
Freezing Temperatures: Confidence is high on all but the immediate
coastal zones experiencing a freeze early Tuesday morning as the
arctic surface high builds in from the west. Lows will drop into
the upper 20s far inland with lower 30s along the I-10 corridor.
Wind chills will dip into the 20s area wide. Freeze warnings
remain in place and a Cold Weather Advisory may be needed for the
coastal counties. Another Freeze Warning will likely be needed
Tuesday night/Wednesday morning as the surface high moves overhead.
Wednesday morning lows will likely be similar to Tuesday morning.
They could be a few degrees colder with lighter winds expected,
however, the potential for some mid to high level clouds brings
some uncertainty.
Beach Hazards: A HIGH risk of rip currents is in effect for all
area beaches today due to surf heights quickly building to 3-4
feet. A strong offshore flow should result in the rip current risk
quickly diminishing by late afternoon into tonight with a Low
Risk expected through rest of the week.
Rest of the week: No impacts are expected mid to late week.
Temperatures will quickly moderate with above normal temps
returning by the end of the week into next week. Highs by next
weekend will be well into the 80s. 34/JFB
&&
.AVIATION...
(06Z TAFS)
Issued at 121 AM CDT Mon Mar 16 2026
Lower ceilings will continue to overspread the area ahead of a
line of strong to severe storms. This line will move across the
area through this morning and be east of the area by daybreak.
Strong and severe thunderstorms are expected with this line of
convection, with gusty damaging winds possible. Southerly winds
this evening at 15-20 knots with gusts as high as 30 knots will
shift abruptly northwesterly around 20 knots with gusts as high as
30 knots with the passage of the front. Southwesterly low-level
wind shear around 40 knots at 2000 feet inland areas is expected
ahead of the front from 04-11z. /13
&&
.MARINE...
Issued at 121 AM CDT Mon Mar 16 2026
A strong cold front will push through the coastal waters early this
morning. Gale conditions are expected in the wake of the front for
a large portion of the marine area through the day today. In fact,
the latest data indicates a greater potential for frequent gale
force gusts across MS Sound and Mobile Bay through midday. Therefore,
we have issued a Gale Warning for those zones from 4am to 1pm. A
Gale Warning continues for the for the Gulf waters from 4am til
7pm.
While gale conditions will subside this evening, strong offshore
flow will persist through Tuesday morning. Winds and seas are
expected to gradually diminish by midweek and becoming more
easterly.
&&
.FIRE WEATHER...
Issued at 121 AM CDT Mon Mar 16 2026
Significantly cooler and drier air will move into the region today
and Tuesday in the wake of a strong cold front. Afternoon humidity
values on Tuesday will drop into the 20 to 25 percent range. We
will need to closely monitor for the possibility of a Red Flag
Warning. However, the current wind forecast and the national
Significant Fire Potential forecast suggests we will stay just
below warning criteria. Regardless, breezy northwest winds
combined with the low humidity suggests the potential for elevated
fire concerns. 34/JFB
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Freeze Warning from 10 PM this evening to 9 AM CDT Tuesday for
ALZ051>060-261>264.
High Rip Current Risk through this evening for ALZ265-266.
FL...Freeze Warning from 10 PM this evening to 9 AM CDT Tuesday for
FLZ201-203-205.
High Rip Current Risk through this evening for FLZ202-204-206.
MS...Freeze Warning from 10 PM this evening to 9 AM CDT Tuesday for
MSZ067-075-076-078-079.
GM...Small Craft Advisory until 4 AM CDT early this morning for
GMZ630>632-650-655-670-675.
Small Craft Advisory from 1 PM this afternoon to 7 AM CDT
Tuesday for GMZ630>632.
Gale Warning from 4 AM early this morning to 1 PM CDT this
afternoon for GMZ630>632.
Small Craft Advisory until 7 AM CDT Tuesday for GMZ633>636.
Small Craft Advisory from 7 PM this evening to 1 PM CDT Tuesday
for GMZ650-655-670-675.
Gale Warning from 4 AM early this morning to 7 PM CDT this
evening for GMZ650-655-670-675.
&&In the hours before
Special weather statement, Mar 16, 12:05 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
105 AM CDT Mon Mar 16 2026
ALZ051-052-MSZ067-160700-
Choctaw AL-Washington AL-Wayne MS-
105 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT CHOCTAW...NORTHWESTERN WASHINGTON
AND WAYNE COUNTIES THROUGH 200 AM CDT...
At 104 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Zero to Seminary. Movement
was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro, Butler, Clara, Lisman, Buckatunna, Silas, Pennington,
Gilbertown, and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CDT for southwestern
Alabama...and southeastern Mississippi.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
3218 8801 3209 8805 3206 8812 3201 8812
3198 8806 3195 8812 3193 8809 3193 8807
3190 8813 3181 8818 3143 8857 3143 8894
3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 0604Z 270DEG 43KT 3232 8859 3156 8947
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMThunderstorm Wind, Wayne
- When
- March 16, 12:35 AM CST to 12:37 AM CST
- Where
- Wayne County, 3.88 mi W of Whistler to 2.36 mi WNW of Whistler
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 31.710, -88.885
A swath of straight-line winds was evident via high resolution|Planet satellite imagery that occurred with a line of severe|thunderstorms east of Pleasant Grove and north of Highway 84 near|Van Hoover West Road. An approximately 670-yard-wide swath of|tree damage was evident west of Van Hoover West Road generally in|the 60 to 70mph range. The swath of winds narrowed but became|more intense east of the road with peak wind estimates around|80 to 90mph.
Tornado, Wayne
- When
- March 16, 12:43 AM CST to 12:46 AM CST
- Where
- Wayne County, 4.03 mi W of Boice to 2.45 mi WSW of Boice
- Rating
- EF1
- Path length
- 2.01 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.740, -88.737
High resolution satellite imagery revealed an EF1 tornado began|along Waynesboro Shubuta Road tracking east-southeast for roughly|2 miles. The tornado primarily damaged forest reaching a peak|width of 200 yards just east of Waynesboro Shubuta Road. A couple|older outbuildings appeared to have been damaged to destroyed via|high resolution satellite imagery. The tornado lifted shortly|after crossing Yellow Creek Church Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, March 16 to 21, 20261 death · 22 events
- Tornadoes and Damaging Winds in Georgia, March 16, 2026$179,000 · EF0 · 105 events
- Tornado and Damaging Winds in Maryland, March 16, 2026$515,000 · EF0 · 51 events
- Damaging Winds in North Carolina, March 16, 20261 injured · $225,000 · 51 kt wind · 42 events
- Damaging Winds in Virginia, March 16, 2026$198,000 · 61 kt wind · 44 events
- Damaging Winds in Florida, March 16, 2026$384,000 · 59 kt wind · 30 events
- Hail and Damaging Winds in Florida, March 16, 2026$520,000 · 1 in hail · 20 events
- Damaging Winds in Virginia, March 16, 2026$72,000 · 59 kt wind · 28 events
- Damaging Winds and Strong Wind in West Virginia, March 16, 2026$43,000 · 50 kt wind · 37 events
- High Wind and Strong Wind in New York, March 16 to 17, 2026$140,000 · 50 kt wind · 9 events
- Tornado and Damaging Winds in Delaware, March 16, 20261 injured · EF1 · 29 events
- Damaging Winds in New Jersey, March 16, 202658 kt wind · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325226, 1325228.